Steroid-induced rosacea in systemic lupus erythematosus

Authors

  • Windy Keumala Budianti Department of Dermatology and Venereology, Faculty of Medicine, Universitas Indonesia/ dr. Cipto Mangunkusumo National Central General Hospital, Jakarta, Indonesia
  • Nevi Yasnova Department of Dermatology and Venereology, Faculty of Medicine, Universitas Indonesia/ dr. Cipto Mangunkusumo National Central General Hospital, Jakarta, Indonesia
  • Arlha Aporia Debinta Department of Dermatology and Venereology, Faculty of Medicine, Universitas Indonesia/ dr. Cipto Mangunkusumo National Central General Hospital, Jakarta, Indonesia
  • Shafira Anindya Department of Dermatology and Venereology, Faculty of Medicine, Universitas Indonesia/ dr. Cipto Mangunkusumo National Central General Hospital, Jakarta, Indonesia

Abstract

Rosacea is identified with erythema of the central face with flushing, papules, pustules, and telangiectasia. It is induced by chronic, repeated exposure to triggers such as sunlight, temperature, exercise, menopausal flushing, cosmetics, medications, spicy food, emotions, liquor, and topical irritants. A 59-year-old female visited a dermatology and venereology outpatient clinic with redness and flushing all over the facial area for more than one year which is worsening. The previous diagnosis was systemic lupus erythematosus, treated with topical corticosteroids for the last one year, but there was no clinical improvement. The patient was currently diagnosed with rosacea based on the erythematous facial lesion and multiple discrete telangiectasias. The lesion improvement was shown after one month of treatment with topical metronidazole 0,75%, topical nicotinamide 4%, and topical tretinoin 0,025%, and tapered off the use of topical corticosteroids. Rosacea commonly mimics many diseases, including photosensitivity in lupus erythematosus. The initial usage of steroids results in clearance of the primary lesion. However, continuous usage causes atrophy of epidermis, degeneration of dermal structure, and deterioration of collagen, leading to rosacea with a scaly, flaming red, and papule-covered face. Other diagnoses and treatments must be considered if, after years of corticosteroid treatment, demonstrate no improvement. Rosacea with facial erythema as a common presentation is very challenging to diagnose. Careful clinical judgments and considerations of therapy must be made before giving long-term corticosteroid therapy due to the possible following adverse effect such as steroid-induced rosacea.

Downloads

Published

2023-03-05

How to Cite

1.
Windy Keumala Budianti, Yasnova N, Arlha Aporia Debinta, Shafira Anindya. Steroid-induced rosacea in systemic lupus erythematosus. J Pak Assoc Dermatol [Internet]. 2023Mar.5 [cited 2024Jun.17];33(1):326-30. Available from: https://www.jpad.com.pk/index.php/jpad/article/view/2011

Issue

Section

Case Reports